Withdrawing from Geodon
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Withdrawing from Geodon


I am a 58 year old bipolar II with a lot of rapid cycling. I have been taking lamotrogene and geodon for 4 years,  I have recently weened myself from lexapro, and my symptons, especially depression, have improved markedly. I would like to consider reducing my geodon doses, but I can find no information about withdrawal from this drug.  I have the teeth clenching and facial ticks associated with Geodon and I would like to get myself to the point that I use lamotrogene only.  My psychiatrist is on board with these changes, but she has no information on withdrawal.

Thanks



Dear Tí --
Thank you for noting that your psychiatrist is on board with the changes.  That is crucial. 

Ziprasidone (Geodon) is not a medication with which I have tapering experience So far, either my patients have either done poorly on it, and stopped it quickly with little or no taper, or done well on it and continued it (unfortunately, rather few in the latter group). So my minimal comment here is based on theory, not experience.  And, like your psychiatrist, I'm not aware of a literature on this. 

Interestingly, searching ziprasidone taper on Google, there is one published comment, in a Medscape article (there is nothing in the National Library of Medicine via PUB MED). Someone wrote asking:

I have encountered severe withdrawal effects when discontinuing ziprasidone HCI (Geodon), even with a very slow taper of the drug. I'm wondering whether others have seen this in their patients.

The reply, by a Wyoming nurse practitioner, speaks in general terms about "antipsychotic withdrawal syndrome but not about ziprasidone specifically.  (You might be able to read the article, if Medscape will let you register.  Here is the link.  If not, your psychiatrist can probably get it if she is registered, which should be free.  But the article is not terribly helpful, in my opinion, so donít sweat getting it). 

The problem is, ziprasidone is recognized to have a very unusual pattern of activity.  At low doses, it seems to act more like an antidepressant.  The cut off for this phenomenon is somewhere around 80 mg per day.  Most practitioners seem to think that 120 mg is above that threshold.  Since antidepressants can make bipolar disorder or worse, and I've certainly seen the low doses of ziprasidone make things worse, in theory, when tapering it off, the idea would be to get down to 120 mg and then probably stop from there.  Otherwise you might have an antidepressant on board rather suddenly. Remember, that is all theory.   

As may have already occurred, you might talk with your psychiatrist about being prepared to use something like olanzapine (Zyprexa) on an as-needed basis, temporarily (hopefully less than a week, thereby avoiding the weight gain that can develop quite quickly with olanzapine).  You might need to have something powerful (and very roughly akin to ziprasidone, but easily stopped or tapered) to smooth out any bumps which emerge. Hopefully that should be a relatively short bumpy phase, as Iíve not found descriptions of a prolonged withdrawal phase (which one might think would have appeared in the literature should that be a common problem). 

Good luck with the process --

Dr. Phelps 


Published April, 2009
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?